Kentucky, 2024

Tornadoes and Hail in Kentucky, March 14, 2024

March 14, 2024 · NWS ILN · 11 events in 6 counties and zones

Thunderstorms developed in an unseasonably warm and humid airmass ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unseasonably warm and humid airmass ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 14, 12:35 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 14, 12:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
135 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Much above normal temperatures are expected again today ahead
of low pressure and a cold front which will cross the area on
Friday. High pressure will briefly visit the region on Saturday
as temperatures begin a cool down. Additional cold fronts will
then swing through the Great Lakes during the second half of the
weekend into early next week, resulting in below normal
temperatures.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Forecast is on track. Plenty to look at and be concerned about
in terms of severe weather impacts over the next 12-15 hours
with the ILN CWA potentially seeing several rounds of strong to
severe storms.

First concern is the organizing linear MCS over eastern Illinois
and northwest Indiana. This entire convective system is slowly
getting organized and has an open warm sector /albeit with
marginal thermodynamics/ in front of it with several hours of
sunshine to promote warming temperatures into the 70s.

Per a very stable / consistent signal in the past 4-6 HRRR runs,
expect this convective line to continue to move east-northeast
and into the ILN forecast area early this afternoon (1-2PM) and
then steadily east and out of the area by 5 PM. A concern here
is the ambient boundary layer in front of these storms is not
moist, with dewpoints in the 40s, which will slowly increase
into the mid 50s ahead of the line. This may temper storm
intensity somewhat, but on the flip side the inverted-v type
soundings seen in the HRRR/NAM in front of this line will
augment mixing of stronger convective winds to the surface. Low
level shear is adequate, but lacks curvature in the 0-1km layer,
and is more impressive on 0-3km layer where SRH is in excess of
250m2/s2. So there will be a potential for line-embedded
mesovortices for optimally oriented segments of the line to the
low level shear vector, but it is noted that the vector is
somewhat line-parallel, which may keep mesovortex formation much
more isolated.

Something also showing up in numerous CAMS is the potential for
a southern tail supercell with strong updraft helicity swath
somewhere in vicinity of the Ohio River or just north mid-late
afternoon. This seems plausible, and needs to be watched for
a larger hail threat or more localized brief tornado threat. The
signal has been in most HRRR runs, and many of the other 14.00Z
runs.

There will be time for airmass recovery in western Ohio/eastern
Indiana later this afternoon and evening, with model consensus
of lower 60s dewpoints advecting in along and south. A pretty
concerning supercell environment is depicted with a mid level
jet streak providing ample deep layer shear, low level curvature
in the hodographs, and deep instability. Supercell mode is
possible if not likely, thus threats in terms of impact seem to
maximize in the 5P-11P timeframe in southeast Indiana, western
Ohio possibly as far east as central Ohio with large hail and a
a tornado or two.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM FRIDAY/...
As stated in the near term, the severe weather threat will
diminish substantially after midnight as SBCAPES wane, and
overall instability diminishes. Overnight lows will range from
the upper 40s north to near 60 along and south of the Ohio
River.

On Friday, the cold front, slow-moving in nature, will move
southeast across our region. Some upper support with a shearing
out mid level s/wv, and low level convergence along the boundary
will continue the likelihood of showers and a few embedded
thunderstorms. Precipitation will be exiting our southeast zones
late in the day. It will be cooler with highs ranging from the
lower 50s northwest to the mid/upper 60s southeast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Surface high pressure will briefly build into the Ohio Valley
Friday night into Saturday. Cold air advection will continue
Friday night in northwesterly flow. Lows will bottom out in the
mid 30s to near 40.

For Saturday, we will see a reinforcing shortwave begin to dig
southeast out of southern Canada toward the Great Lakes. Ahead
of it, winds will veer toward the southwest, allowing for
temperatures to rise into the mid 50s to around 60 by afternoon.
The shortwave could bring a few rain showers across the north
Saturday evening.

For Sunday through Tuesday, continued disturbances digging into
the Great Lakes are likely to carve out a mid-level trough.
This will provide for a chilly period with near to below
freezing temperatures at night and below normal daytime highs. A
chance for light snow showers will accompany the disturbances
on Monday and Tuesday. Sun angle and warm surface conditions
will likely limit any impacts of this light snow.

Though there is plenty of uncertainty in the details, it
appears at this time that the trough axis will begin to shift to
the east starting Wednesday, causing temperatures to rebound a
bit.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The initial line of storms is moving across eastern Indiana
into western Ohio attm. It will continue to push east across
the TAF sites over the next couple of hours with locally heavy
rain and a period of MVFR to locally IFR conditions possible.
Once the line moves through, we will get into a brief lull in
the pcpn through mid to late afternoon. However, additional
storms are expected to redevelop back across Indiana through
late afternoon and then move east into Ohio through early
evening. The storm activity will then sag slowly south through
the overnight hours. Some severe storms will be possible this
evening with the potential for some large hail and gusty winds
with the stronger storms. Some pcpn will likely linger into
Friday morning before tapering off through late morning and
into early afternoon as a cold front moves through. Prevailing
VFR cigs will trend into MVFR tonight and eventually IFR late
tonight into Friday morning, before trending back to MVFR
Friday afternoon.

OUTLOOK...MVFR ceilings may linger into Friday night. MVFR
conditions possible Saturday night and again on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Binau
SHORT TERM...Hickman
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Mar 14, 10:27 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1127 AM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-
Miami-Champaign-Clark-Madison-Preble-Montgomery-Greene-Butler-Warren-
Clinton-Hamilton-Clermont-
1127 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into this
evening. Some thunderstorms may be severe with damaging winds and
large hail being the primary severe weather threats. Isolated
tornadoes will also be possible. Two rounds of potential severe
weather are expected. The first will be between 1 PM and 4 PM this
afternoon and the second will be between 6 PM and midnight. In
addition, storms may produce heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

KYZ089-090-094>100-OHZ056-064-065-073-074-079>082-088-151000-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Licking-Pickaway-Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
1127 AM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon into this
evening. Some thunderstorms may be severe with damaging winds and
large hail being the primary severe weather threats. An isolated
tornado can not be ruled out. Two rounds of potential severe weather
are expected. The first will be between 2 PM and 5 PM this afternoon
and the second will be between 7 PM and midnight. In addition,
storms may produce heavy rainfall which may lead to localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 14, 11:56 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1256 PM EDT Thu Mar 14 2024

OHZ034-035-141730-
Auglaize OH-Mercer OH-
1256 PM EDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN AUGLAIZE
AND MERCER COUNTIES THROUGH 130 PM EDT...

At 1256 PM EDT, strong thunderstorms were located along a line
extending from Decatur to Portland, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Celina, St. Marys, Coldwater, New Bremen, St. Henry, Fort Recovery,
Rockford, Wabash, Mendon, Chickasaw, Montezuma, Chattanooga, Kossuth,
Tama, Egypt, Maria Stein, Neptune, Carthagena, and Bulkhead.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4073 8446 4068 8445 4068 8428 4038 8442
      4036 8480 4073 8480
TIME...MOT...LOC 1656Z 267DEG 37KT 4084 8482 4041 8502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Mar 14, 12:05 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
105 PM EDT Thu Mar 14 2024

INZ050-058-059-066-141730-
Fayette IN-Wayne IN-Union IN-Franklin IN-
105 PM EDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN FRANKLIN
...WAYNE...UNION AND FAYETTE COUNTIES IN EAST CENTRAL INDIANA
THROUGH 130 PM EDT...

At 104 PM EDT, strong thunderstorms were located along a line
extending from 8 miles northwest of Hagerstown to Rushville, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Liberty,
Hagerstown, Fountain City, Dublin, Oldenburg, Glenwood, Lake Santee,
Franklin, Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker
Hill, Abington, and Brownsville.

This includes I-70 in Indiana between mile markers 134 and 152.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
southeastern and east central Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      4000 8520 4001 8484 3953 8489 3932 8520
      3933 8530
TIME...MOT...LOC 1704Z 267DEG 35KT 4003 8522 3954 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Mar 14, 12:24 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
124 PM EDT Thu Mar 14 2024

INZ059-066-073-074-OHZ070-077-141800-
Union IN-Ripley IN-Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
124 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL FRANKLIN AND
NORTHEASTERN RIPLEY COUNTIES IN SOUTHEASTERN INDIANA...SOUTHEASTERN
UNION COUNTY IN EAST CENTRAL INDIANA...DEARBORN COUNTY IN
SOUTHEASTERN INDIANA...NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER
COUNTIES IN SOUTHWESTERN OHIO THROUGH 200 PM EDT...

At 124 PM EDT, a strong thunderstorm was located near Batesville,
moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Hamilton, Fairfield, Oxford, Forest Park, Sharonville, Springdale,
Harrison, North College Hill, Wyoming, Batesville, Mount Healthy,
Lawrenceburg, Greendale, Brookville, Bright, Hidden Valley,
Finneytown, Ross, Cleves, and Versailles.

This includes the following Interstates...
 I-74 in Indiana between mile markers 145 and 171.
 I-74 in Ohio between mile markers 0 and 12.
 I-75 in Ohio between mile markers 14 and 15.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
southeastern and east central Indiana...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3902 8530 3932 8529 3955 8484 3925 8441
TIME...MOT...LOC 1724Z 248DEG 45KT 3928 8511

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Tornado, Carroll

When
March 14, 1:08 PM EST to 1:15 PM EST
Where
Carroll County, 4.49 mi WNW of Locust to 1.32 mi ENE of Locust
Rating
EF2
Path length
5.51 mi
Path width
500 yd
Continued into
Jefferson, In (LMK)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.724, -85.328

The tornado first developed in Jefferson County, Indiana, at 1258EST, on the north side of Hanover. The tornado moved east across the Ohio River into Trimble County, Kentucky, and then into Carroll County at 1308EST.

There was extensive tree damage just inside of western Carroll County where winds were estimated to be 115 mph, EF-2 strength, before weakening across the rugged Fairview ridge. There was one large barn along Hampton Road that had extensive roof paneling damage and a door blown out. Wind speeds here were estimated to be 90 mph, EF-1. There was a lot of topped tree damage along Locust Creek and Kentucky State Route 36, where wind speeds were estimated to be 85 mph, EF-0.

At 1315EST, the tornado moved across the Ohio River again and back into Jefferson County, Indiana. The tornado continued east across southwest Switzerland County, Indiana, before crossing the Ohio River one more time and moving back into Carroll County, Kentucky, and ending at 1324EST, 2 miles east of Carrollton.

Tornado, Carroll

When
March 14, 1:22 PM EST to 1:24 PM EST
Where
Carroll County, 1.61 mi ENE of Prestonville to 2.08 mi NE of Carrollton
Rating
EF0
Path length
0.44 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.693, -85.155

The tornado first developed in Jefferson County, Indiana, at 1258EST, on the north side of Hanover. The tornado moved east across the Ohio River into Trimble County, Kentucky, and then into Carroll County, Kentucky, at 1308EST. The tornado moved across the Ohio River again and back into Jefferson County, Indiana, and then Switzerland County, Indiana, before crossing the Ohio River one more time and moving back into Carroll County, Kentucky, at 1322EST, just east of Carrollton on US 42. The tornado was very narrow at this point and produced some sporadic tree damage before ending at 1324EST. Wind speeds were estimated to be around 75 mph, EF-0. The Kentucky Mesonet site 2E of Carrollton measured 68 mph as the weakening tornado lifted.

Thunderstorm Wind, Carroll

When
March 14, 1:25 PM EST to 1:26 PM EST
Where
Carroll County, 2.13 mi NE of Carrollton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.690, -85.140

Hail, Gallatin

When
March 14, 1:40 PM EST to 1:42 PM EST
Where
Gallatin County, 0.8 mi NW of Warsaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.789, -84.890

Hail, Grant

When
March 14, 1:55 PM EST to 1:57 PM EST
Where
Grant County, 0.88 mi SW of Folsom
Measured
2 in hail
Reported by
Public
Coordinates
38.710, -84.740

Hail, Grant

When
March 14, 2:01 PM EST to 2:03 PM EST
Where
Grant County, 0.69 mi N of Crittenden
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -84.600

Hail, Pendleton

When
March 14, 2:15 PM EST to 2:17 PM EST
Where
Pendleton County, Falmouth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.670, -84.330

Thunderstorm Wind, Lewis

When
March 14, 3:18 PM EST to 3:20 PM EST
Where
Lewis County, 1.38 mi N of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.570, -83.570

A tree fell onto a car.

Thunderstorm Wind, Lewis

When
March 14, 3:35 PM EST to 3:37 PM EST
Where
Lewis County, 0.88 mi SW of Charters
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
38.560, -83.440

A few tree limbs were downed.

Thunderstorm Wind, Owen

When
March 14, 11:09 PM EST to 11:11 PM EST
Where
Owen County, 0.29 mi NNW of Pleasant Home
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
38.504, -84.902

A building roof was damaged and a few power poles were downed on State Route 22.

Thunderstorm Wind, Owen

When
March 14, 11:12 PM EST to 11:14 PM EST
Where
Owen County, 2.66 mi ESE of Gratz
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.450, -84.908

Several trees were downed on State Route 355.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160988, 1164886, 1158516, 1158508, 1158510, 1158509, 1158511, 1158512, 1158513, 1158514, 1158515.